Bisphosphonates: Is it time for a break?

PJ Hamel Health Guide
  • Looking for an excuse to stop taking your osteoporosis drugs?

    You may have just found a reason – if you’re on a bisphosphonate, that is.

    Bisphosphonates are the most common class of osteoporosis drugs, and include Boniva, Fosomax, Reclast®, and Actonel. Also called anti-resorptives, these drugs work by slowing the rate at which your bones “shed,” or lose their substance.

    They’re a proven benefit to patients with full-blown osteoporosis. But they’re not without their challenges.

    When given by injection, bisphosphonates necessitate a trip to the hospital, or at least a doctor’s visit. When taken by mouth, the process is regimented and tricky; and oral bisphosphonates can result in “gastric distress:” heartburn, nausea, and diarrhea.

    Add This Infographic to Your Website or Blog With This Code:


    Bisphosphonates have been on the market for about 15 years now. And, since osteoporosis is a chronic condition, many women have been taking these drugs for up to 15 years. There’s always been a known risk of serious side effects; but several recent studies reveal that this kind of long-term use may do more potential harm than good.

    •Two studies released within the past 2 years show a connection between long-term bisphosphonate use and fractures of the femur, the long bone in your thigh. Three months ago, the FDA ruled this risk significant enough that it’s now requiring bisphosphonate manufacturers to include a warning regarding these fractures.

    •A study released in September of last year reported a link between long-term oral bisphosphonate use and esophageal cancer. This disputes the results of an earlier study, which revealed no link.

    The difference? The second study followed patients for a longer amount of time, 7 ½ years vs. 4 ½. It appears the risk of esophageal cancer increases the longer the drug is taken. 

    •Osteonecrosis of the jaw (ONJ) has long been listed as a possible potential side effect of oral or IV bisphosphonate use. In its milder forms, it slows healing after dental work; a tooth extraction or periodontal surgery may be accompanied by hard-to-treat infections. In a worst-case scenario, ONJ can actually kill parts of your jaw, leading to removal of bone and possible facial disfiguration.

    While ONJ is a very slight risk, it exists; over 600 lawsuits have been filed against Merck, manufacturer of Fosamax, from women who claim to have developed ONJ while using the drug.

    Bottom line, the longer you take bisphosphonates, the greater your risk of serious side effects. Since the drugs are still relatively new, the increasing risk of these side effects over the long term are just now being revealed; and there’s no telling what else might be coming down the pike.

    Thankfully, there’s something you can do to reduce your risk of thigh fractures, cancer, or other unknown side effects: stop taking the drugs. At least for awhile.

    One of the negative side effects of bisphosphonates is that they disrupt the normal bone remodeling process, a cycle of bone breakdown followed by bone growth. Stopping bone breakdown is good; but preventing bone growth isn’t. Stopping the drugs allows your body to get back into its normal remodeling process.


  • Thankfully, bisphosphonates continue to provide protection against bone breakdown for at least a year or two after being discontinued. In fact, a 2006 study involving postmenopausal women taking Fosamax showed that there was no difference in fracture rates between women who took the drug continuously for 5 years, vs. those who took it for 10 years.

    Add This Infographic to Your Website or Blog With This Code:


    If you’ve been taking a bisphosphonate for 5 years, ask your doctor if it’s time for a holiday – from Fosamax or Boniva or Actonel or Reclast.

    If your osteoporosis is severe, you may be advised to take a different type of drug: a teriparatide (e.g., Forteo), or denosumab (Prolia).

    But with milder osteoporosis, you might just be able to go drug-free – at least for awhile.

    And wouldn’t that be a break – in the best sense of the word?

Published On: January 08, 2011